Alert archive / Massachusetts / Storm Watches in 2023

Storm Watch 2, NWS Boston/Norton, MA

April 29, 2023

NWS Boston/Norton, MA issued this storm watch at Apr 29, 2023, 2:55 PM EDT. It took effect at Apr 30, 2023, 11:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 29, 2023, 2:55 PM EDT (18:55 UTC)
In effect from
Apr 30, 2023, 11:00 AM EDT
Expired
Apr 30, 2023, 3:06 AM EDT
In force
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

341 
WHUS71 KBOX 291855
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
255 PM EDT Sat Apr 29 2023

ANZ250-300800-
/O.NEW.KBOX.SR.A.0002.230430T1500Z-230501T0900Z/
/O.CAN.KBOX.GL.A.0018.230430T1700Z-230501T0900Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
255 PM EDT Sat Apr 29 2023

...STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY
NIGHT...
...GALE WATCH IS CANCELLED...

* WHAT...Southeast winds 35 to 40 kt with gusts up to 50 kt and 
  seas 11 to 16 feet possible.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...From Sunday morning through late Sunday night.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

&&

$$

ANZ230-300800-
/O.UPG.KBOX.SC.Y.0049.230430T0600Z-230501T0900Z/
/O.NEW.KBOX.GL.W.0023.230430T1800Z-230501T0600Z/
Boston Harbor-
255 PM EDT Sat Apr 29 2023

...GALE WARNING IN EFFECT FROM 2 PM SUNDAY TO 2 AM EDT MONDAY...

* WHAT...Southeast winds 20 to 30 kt with gusts up to 35 kt and 
  waves around 2 feet expected.

* WHERE...Boston Harbor.

* WHEN...From 2 PM Sunday to 2 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ232>235-237-255-256-300800-
/O.UPG.KBOX.GL.A.0018.230430T2100Z-230501T0600Z/
/O.NEW.KBOX.GL.W.0023.230430T2100Z-230501T0600Z/
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
255 PM EDT Sat Apr 29 2023

...GALE WARNING IN EFFECT FROM 5 PM SUNDAY TO 2 AM EDT MONDAY...

* WHAT...Southeast winds 20 to 30 kt with gusts up to 40 kt and 
  seas 7 to 10 feet expected.

* WHERE...Portions of Massachusetts coastal waters and Rhode 
  Island coastal waters. 

* WHEN...From 5 PM Sunday to 2 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ231-254-300800-
/O.UPG.KBOX.GL.A.0018.230430T2100Z-230501T0600Z/
/O.NEW.KBOX.GL.W.0023.230430T1800Z-230501T0600Z/
Cape Cod Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
255 PM EDT Sat Apr 29 2023

...GALE WARNING IN EFFECT FROM 2 PM SUNDAY TO 2 AM EDT MONDAY...

* WHAT...Southeast winds 25 to 35 kt with gusts up to 40 kt and 
  seas 8 to 13 feet expected.

* WHERE...Cape Cod Bay and Coastal waters from Provincetown MA 
  to Chatham MA to Nantucket MA out 20 nm.

* WHEN...From 2 PM Sunday to 2 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ251-300800-
/O.UPG.KBOX.GL.A.0018.230430T1700Z-230501T0900Z/
/O.NEW.KBOX.GL.W.0023.230430T1800Z-230501T0600Z/
Massachusetts Bay and Ipswich Bay-
255 PM EDT Sat Apr 29 2023

...GALE WARNING IN EFFECT FROM 2 PM SUNDAY TO 2 AM EDT MONDAY...

* WHAT...Southeast winds 25 to 35 kt with gusts up to 45 kt and 
  seas 9 to 14 feet expected.

* WHERE...Massachusetts Bay and Ipswich Bay.

* WHEN...From 2 PM Sunday to 2 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ236-300800-
/O.EXT.KBOX.SC.Y.0049.000000T0000Z-230501T0600Z/
Narragansett Bay-
255 PM EDT Sat Apr 29 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT MONDAY...

* WHAT...East winds 20 to 30 kt with gusts up to 35 kt and waves 
  2 to 5 feet expected.

* WHERE...Narragansett Bay.

* WHEN...Until 2 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
554 
WHUS71 KBOX 300706
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
306 AM EDT Sun Apr 30 2023

ANZ250-302015-
/O.EXB.KBOX.GL.W.0023.230430T0706Z-230501T0900Z/
/O.UPG.KBOX.SR.A.0002.230430T1500Z-230501T0900Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
306 AM EDT Sun Apr 30 2023

...GALE WARNING IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...Southeast winds 25 to 35 kt with gusts up to 45 kt and 
  seas 11 to 16 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ254-302015-
/O.EXT.KBOX.GL.W.0023.230430T0706Z-230501T0900Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
306 AM EDT Sun Apr 30 2023

...GALE WARNING NOW IN EFFECT UNTIL 5 AM EDT MONDAY...

* WHAT...Southeast winds 20 to 30 kt with gusts up to 40 kt and 
  seas 9 to 14 feet.

* WHERE...Coastal waters from Provincetown MA to Chatham MA to 
  Nantucket MA out 20 nm.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ231-302015-
/O.EXT.KBOX.GL.W.0023.230430T2100Z-230501T0600Z/
Cape Cod Bay-
306 AM EDT Sun Apr 30 2023

...GALE WARNING NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM
EDT MONDAY...

* WHAT...Southeast winds 20 to 25 kt with gusts up to 35 kt and 
  seas 4 to 7 feet expected.

* WHERE...Cape Cod Bay.

* WHEN...From 5 PM this afternoon to 2 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ251-302015-
/O.EXT.KBOX.GL.W.0023.230430T2100Z-230501T0900Z/
Massachusetts Bay and Ipswich Bay-
306 AM EDT Sun Apr 30 2023

...GALE WARNING NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
EDT MONDAY...

* WHAT...Southeast winds 25 to 35 kt with gusts up to 40 kt and 
  seas 9 to 14 feet expected.

* WHERE...Massachusetts Bay and Ipswich Bay.

* WHEN...From 5 PM this afternoon to 5 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ230-302015-
/O.EXT.KBOX.GL.W.0023.230430T2100Z-230501T0600Z/
Boston Harbor-
306 AM EDT Sun Apr 30 2023

...GALE WARNING NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM
EDT MONDAY...

* WHAT...East winds 20 to 30 kt with gusts up to 35 kt and waves 
  around 2 feet expected.

* WHERE...Boston Harbor.

* WHEN...From 5 PM this afternoon to 2 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ255-256-302015-
/O.CON.KBOX.GL.W.0023.230430T2100Z-230501T0600Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
306 AM EDT Sun Apr 30 2023

...GALE WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM EDT MONDAY...

* WHAT...Southeast winds 20 to 30 kt with gusts up to 35 kt and 
  seas 7 to 10 feet expected.

* WHERE...In Massachusetts coastal waters, Coastal Waters 
  extending out to 25 nm South of Marthas Vineyard and 
  Nantucket. In Rhode Island coastal waters, Coastal Waters from 
  Montauk NY to Marthas Vineyard extending out to 20 nm South of 
  Block Island.

* WHEN...From 5 PM this afternoon to 2 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ235-237-302015-
/O.CON.KBOX.GL.W.0023.230430T2100Z-230501T0600Z/
Rhode Island Sound-Block Island Sound-
306 AM EDT Sun Apr 30 2023

...GALE WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM EDT MONDAY...

* WHAT...Southeast winds 20 to 25 kt with gusts up to 35 kt and 
  seas 5 to 8 feet expected.

* WHERE...Rhode Island Sound and Block Island Sound.

* WHEN...From 5 PM this afternoon to 2 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ233-234-302015-
/O.CON.KBOX.GL.W.0023.230430T2100Z-230501T0600Z/
Vineyard Sound-Buzzards Bay-
306 AM EDT Sun Apr 30 2023

...GALE WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM EDT MONDAY...

* WHAT...Southeast winds 20 to 25 kt with gusts up to 35 kt and 
  seas 4 to 6 feet expected.

* WHERE...Vineyard Sound and Buzzards Bay.

* WHEN...From 5 PM this afternoon to 2 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ232-302015-
/O.CON.KBOX.GL.W.0023.230430T2100Z-230501T0600Z/
Nantucket Sound-
306 AM EDT Sun Apr 30 2023

...GALE WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM EDT MONDAY...

* WHAT...Southeast winds 20 to 30 kt with gusts up to 35 kt and 
  seas 5 to 7 feet expected.

* WHERE...Nantucket Sound.

* WHEN...From 5 PM this afternoon to 2 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ236-302015-
/O.EXT.KBOX.SC.Y.0049.000000T0000Z-230501T1200Z/
Narragansett Bay-
306 AM EDT Sun Apr 30 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT MONDAY...

* WHAT...Southeast winds 15 to 25 kt with gusts up to 30 kt and
  waves 3 to 5 feet.

* WHERE...Narragansett Bay.

* WHEN...Until 8 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this storm watch went out at Apr 29, 2:19 PM EDT, 36 minutes earlier.

Area forecast discussion, Apr 29, 2:19 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
219 PM EDT Sat Apr 29 2023

.SYNOPSIS...
Weak low pressure will bring some showers today, mainly in western
New Eng. Showers become more numerous tonight into Sunday with
potential for heavy rainfall and a few thunderstorms late Sunday
into Sunday night as stronger low pressure and an accompanying
frontal system move across the region. Drier and milder weather
returns Monday, then cooler and unsettled conditions follow for the
rest of the work week with showers at times as low pressure aloft
moves from the Gt Lakes into New England.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1:45 PM Update...

The rain shield has barely shifted over the last four hours,
with light showers finally making it east to Willimantic and
Block Island. Some moderate showers brought close to 0.25" of
QPF to central CT, but have since diminished in intensity.

Returns on radar have moved across much of the eastern half of
our CWA, but dry air continues to win the battle, with light
precip evaporating before reaching the surface in most
localities.

Interestingly, satellite indicates that some filtered sunshine
has broken out across the CT River Valley, allowing temps to
rise into the mid 50s across much of the region.

9:15 AM Update...

Dry air continues to restrict rain shower activity west of the
Worcester to Willimantic line; further exemplified by breaks of
sunshine continuing to develop across eastern RI and eastern MA
at this hour. It is anticipated that the layer of dry air aloft
keeping showers at bay across eastern-southern New England will
gradually erode through the day, but anything more than a spot
shower will be difficult to achieve across eastern MA until
about 6-8pm.

While rain showers are not heavy across the western half of the
CWA, locations like BDL and BAF have amassed around 0.1" of
rain since 5 am.

7 AM update...

Quite the juxtaposition between conditions in western MA/CT and
eastern MA this morning, with a plume of rain showers moving
north over the former and a drier airmass keeping the rain out
of the latter. We'll see that fighting between moist/dry
continue this morning and afternoon, with the wet weather
eventually winning out. However, eastern MA has a chance to see
dry or mostly dry (just some passing showers) conditions for
much of the day.

Previous Discussion...

A mid level shortwave will be lifting NE into New Eng today but
weakening as it encounters ridging to the east. The attendant
low pres off the mid Atlc coast will be blocked from downstream
ridging over the Maritimes resulting in little northward
movement. While mid levels gradually moisten from west to east
today, low level dry air in the 925-850mb layer from ridging to
the NE will persist much of the day in the east. As a result we
scaled back PoPs considerably in eastern New Eng today. Focus
for light showers will be in the west and particularly the CT
valley today and this is where we have the highest PoPs, with
decreasing PoPs to the east. While occasional light showers are
expected in the west, much of this shower activity will likely
erode as it tries to move into eastern New Eng. We can't rule
out a few spotty showers in eastern MA this afternoon, but
overall a mostly dry day is expected here. With less rainfall
and milder low level temps, it will not be a cool today as
previously expected with highs mid/upper 50s, cooler in the
Berkshires. Gusty E winds will develop along the immediate south
coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight...

Another shortwave rotating around amplifying mid level trough/low to
the west approaches tonight. Column moisture deepens with higher
PWAT air advecting northward into SNE while low levels moisten up
which will lead to more numerous showers moving northward across the
region. A strengthening low level jet will serve to advect higher
moisture and increase low level convergence. Hi-res CAMs indicating
a convective look to the showers tonight as static stability
decreases, but not expecting any thunder. Strong low level inversion
will preclude stronger wind gusts from mixing down to the surface,
but expect gusts to 25-35 mph developing along the SE New Eng coast.

Sunday...

Amplifying trough across the Gt Lakes will lead to more meridional
flow into New Eng which will advect even higher PWATs into New Eng.
One shortwave will be lifting across the region while a stronger
shortwave approaches from the south toward evening. Occasional
showers will continue, with potential for heavier rainfall to
develop later in the day as the second shortwave approaches with a
stronger low level jet increasing moisture transport and forcing for
ascent. Additionally, marginal elevated instability moves up from the
south so can't rule out a few t-storms later in the day. Milder low
level temps advect northward into SNE and temps should reach into
the lower 60s south of the Mass Pike with 50s to the north. It will
become windy in the coastal plain as low level jet strengthens but
low level inversion will temper gusts with 25-35 mph gusts expected.
Will have to watch for potentially stronger gusts along the north
shore toward evening as core of low level jet sets up here.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...

* After a warm up for Monday, normal to below normal temperatures
  return for the first week of May.

* Heavy rain continues Sunday night before ending by early Monday
  morning setting up for a pleasant, if breezy, Monday.

* Rinse and repeat Tuesday through the end of the week as a cut-off
  low brings clouds, cool weather, and daily rain/thunderstorm
  chances.

Details...

Sunday night and Monday...

The much discussed soaking rain system will lift through New England
Sunday night, dropping the majority of its heavy rain before 2AM,
with those heavier downpours quickly lifting into northern New
England for Monday. This makes sense, as the strongest forcing and
deepest moisture is quite transitive...the 70-80 kt core of the low
level jet will be clear over the Gulf of Maine by 06Z (2am) while a
pronounced dry slot lifts from the southwest to northeast between
06Z (2am) and 12Z (8am). Thus, by the time the sun rises most if not
all of the rain will have exited north. This leaves us with a dry
and warm, if breezy, day. Strong S/SW flow in the low-mid levels
advects a warmer airmass overhead (850 mb temps of +5-6C) which
together with the sun will bump temperatures well into the upper 60s
and even low 70s for interior eastern MA. Speaking of the winds,
While the low level jet is looking more robust than it was yesterday
(some guidance suggesting winds near 80kt at 925 mb over Cape Ann
Sunday night), soundings continue to suggest an inverted profile
will limit damaging winds to localized areas where any convection or
heavy downpours may help bring down strong gusts. Any mariners
should be aware it will be very windy over the waters Sunday night
with potential that Gale headlines will be necessary. Monday will be
breezy for most everyone with gusts of 25 to 35 mph as cold air
advection aloft behind the cold front helps to mix down the
lingering low level jet.

Tuesday through Friday...

The synoptic pattern for Tuesday through early Thursday features an
anomalous, broad trough over the entire eastern U.S. with blocking
downstream over the Atlantic causing a cut-off mid level low to spin
overhead Tuesday and Wednesday. By Thursday the downstream ridging
begins to break down allowing the low to exit east and begin a
pattern change. Even so, its not until Friday that high pressure may
move in and potentially keep rain out of the forecast for a bit.
Before that a cold pool aloft (850 mb temps from -3 to -1C) will
mean a cooler airmass (highs not getting out of the 50s) and
steepening lapse rates, leading to marginal amounts of elevated
instability and unsettled wet weather each day. Expect more clouds
than sun with periodic shower and thunderstorm chances. Confidence
decreases for the latter half of the week but there are hints at a
bit of a  pattern change by Friday (though no big ridges are in
sight).

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update:

Rest of Today... High confidence.

VFR for much of the late afternoon, but MVFR cigs will creep
from SW to NE this evening. While all observation sites reported
VFR conditions as of 2pm, borderline MVFR cigs are anticipated
to develop bu 20-22Z for CT Terminals. Areas of light rain to
persist across the CT River Valley and portions of southern CT;
mainly dry conditions across eastern MA.

Tonight... High confidence in trends, moderate confidence in
timing

Dry air that kept showers isolated the the CT River Valley on
Saturday wile erode from 22-04Z, allowing shower activity to
overspread the entire region. MVFR cigs will eventually
deteriorate to IFR and LIFR by sunrise, with reduced vsbys as
low as 1-2 mi in heavier showers. E Winds will continue to gust
to 25kt across the Cape and Islands overnight.

VFR cigs for much of the day, but cigs lowering to MVFR in the
CT valley during the afternoon. Areas of light rain confined
mostly to CT valley and western New Eng with mainly dry
conditions in the east.

Tonight...High confidence.

Conditions deteriorate to MVFR then IFR with numerous showers
developing. E wind gusts around 25 kt along immediate south
coast and Cape/Islands.

Sunday...High confidence.

IFR to LIFR conditions with scattered showers during the first
half of the day. More widespread rain develops Sunday afternoon.
Threat for thunderstorms increases around 6pm tomorrow for the
western terminals. E winds 10-20 kt with 25-35 kt gusts along
the coast.

Sunday Night... High Confidence in Trends, Moderate to High
Confidence in Timing...

IFR to LIFR conditions much of Sunday evening as heavy rain
overspreads the entire region. E/SE winds 20-30kt with
occasional gusts to 40kt possible at coastal terminals. Rain to
diminish quickly after 06Z as conditions improve to MVFR. VFR
likely by 12Z Monday. Winds diminish as well, shifting to the
SW between 10-20kt by daybreak.

KBOS Terminal...High confidence in TAF
today. VFR cigs this afternoon and evening deteriorate quickly
to MVFR/IFR overnight, generally after 03Z when rain develops
over the terminal. LIFR much of the day Sunday with scattered
showers in the morning becoming more widespread during the
afternoon. Vsby as low as 1-2mi in heavier rain showers. Threat
for thunder after 00Z Sunday into Sunday night. East/southeast
winds gusting as high as 30-35kt by Sunday afternoon.

KBDL Terminal...High confidence in TAF trends. VFR cigs quickly
diminish to MVFR, after about 02Z, and IFR overnight with
widespread shower activity. LIFR possible for a period Sunday
morning. A lull in showers Sunday morning will give way to more
widespread heavy rain Sunday afternoon and evening. Scattered
thunderstorms possible after 22Z.

Outlook /Sunday Night through Wednesday/...

Sunday: Mainly IFR, with local MVFR possible. Windy with gusts
up to 35 kt. RA, TSRA likely.

Sunday Night: Mainly IFR, with local MVFR possible. Strong
winds with local gusts up to 40 kt. RA, TSRA likely, chance
SHRA.

Monday: VFR. Breezy. Slight chance SHRA.

Monday Night: VFR. Breezy.

Tuesday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA.

Tuesday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA.

Wednesday: Mainly VFR, with areas MVFR possible. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Moderate to high confidence in Gale force conditions across the
eastern waters Sunday afternoon and evening with gusts up to 45
kt. Gusts to 50 kt possible across our far northeast waters as a
very strong LLJ of up to 75kt develops over the Gulf of Maine.
While a strong inversion will keep the worst of the winds aloft,
strong winds of up to 50 kt possible below the inversion. Seas building
and becoming rough over open waters, first over southern waters
then expanding to rest of waters tonight and especially Sunday.

A storm watch is in place for Zone ANZ250. Confidence is lower
in Gale conditions for the southern waters, with gusts to
between 35-40kt possible. For continuity, elected to upgrade to
Gale warnings for all waters except ANZ250, Boston Harbor, and
Narragansett Bay.

Rain and periods of fog will reduce vsbys, mainly tonight into
Sunday. Heavy rain is likely Sunday night, with the chance for
thunderstorms. Seas will build up to 15-20ft.

Wind diminishes quickly after 06Z Monday as LLJ pulls to our NE.
Rapid clearing expected. Rough seas will persist, in excess of
10ft, thanks to residual swell. Winds will fall back into Small
craft criteria range.

Outlook /Sunday Night through Wednesday/...

Monday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 11 ft.

Monday Night: Winds less than 25 kt. Rough seas up to 9 ft.

Tuesday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 2 AM Sunday to 5 AM EDT Monday for
     ANZ230.
     Gale Watch from Sunday afternoon through late Sunday night for
     ANZ231>235-237-254>256.
     Small Craft Advisory until 5 AM EDT Monday for ANZ236.
     Gale Watch from Sunday afternoon through late Sunday night for
     ANZ250-251.

&&

SYNOPSIS...KJC/BW
NEAR TERM...KJC/BW/KS
SHORT TERM...KJC
LONG TERM...BW
AVIATION...KJC/BW/KS
MARINE...KJC/BW
Hazardous weather outlook, Apr 29, 4:10 AM EDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
410 AM EDT Sat Apr 29 2023

CTZ002>004-MAZ002>024-026-RIZ001>007-300815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
410 AM EDT Sat Apr 29 2023

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-254>256-300815-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
410 AM EDT Sat Apr 29 2023

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-251-300815-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
410 AM EDT Sat Apr 29 2023

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-RIZ008-300815-
Boston Harbor-Narragansett Bay-Block Island RI-
410 AM EDT Sat Apr 29 2023

This Hazardous Weather Outlook is for Massachusetts coastal waters,
southern Rhode Island and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:53 AM EDTGale WatchBOX11 hr
Apr 29, 3:53 AM EDTSmall Craft AdvisoryBOX7 days
Apr 29, 2:55 PM EDTGale WarningBOX37 hr

Nearby

Storm Watches in Massachusetts, 2023Every storm watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.